Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 146, NWS Birmingham, AL

July 3, 2017Walker County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 3, 2017, 8:05 PM CDT for Walker County, Winston County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 8:05 PM CDT (01:05 UTC)
Expired
Jul 3, 2017, 8:30 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS54 KBMX 040105
SVRBMX
ALC127-133-040130-
/O.NEW.KBMX.SV.W.0146.170704T0105Z-170704T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
805 PM CDT MON JUL 3 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Walker County in Alabama...
  Southeastern Winston County in northwestern Alabama...

* Until 830 PM CDT

* At 805 PM CDT, a severe thunderstorm was located over Smith Dam, or
  9 miles northeast of Jasper, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jasper, Sumiton, Dora, Sipsey, Curry, Rocky Hollow, Smith Dam, Lake
  Shore, Lynns Park, Empire, Wilson Bend, Powellville, Manchester,
  Boldo and Walker County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3404 8711 3399 8711 3399 8715 3397 8714
      3396 8711 3392 8708 3390 8710 3389 8709
      3389 8701 3387 8700 3386 8697 3384 8695
      3380 8695 3379 8697 3379 8700 3377 8702
      3375 8702 3372 8704 3392 8737 3405 8719
TIME...MOT...LOC 0105Z 288DEG 24KT 3394 8714 

HAIL...<.75IN
WIND...60MPH
 
$$
75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:59 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 3, 6:59 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
659 PM CDT Mon Jul 3 2017

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...

Currently advertising chance pops the entire overnight period.
There are several boundaries across north central Alabama and
additional boundaries will move in from the north and west. This
was all associated with convection and an MCV near the western
Tennessee and Kentucky state line. Therefore, will keep the
overnight pops as is and monitor for any persistent develop along
any of these boundaries this evening.

75

Previous short-term discussion:
Showers and storms have developed today, on the southern side of a
MCV rotating from Arkansas into Missouri and Tennessee. This
activity has been confined to northwest Central Alabama, as weak
ridging and warm temps aloft have prevented activity across
southern areas. Outflow boundaries could keep storms going
overnight, given the proximity of the MCV, but coverage will
decrease, and is expected to be primarily across north Central
Alabama.

14

.LONG TERM...
Tuesday through Sunday.

A well-defined mid-level MCV associated with latent heat release
from the current MCS over Arkansas is forecast to move only slowly
eastward today and tonight. It will be located over central KY/TN
by Tuesday, with some reflection down into the low-level wind
fields. An east-west moisture axis and area of enhanced westerlies
will be located south of this feature, possibly along an outflow
boundary, with showers/storms possibly ongoing Tuesday morning.
High-res guidance indicates this will be along the Highway 278
corridor with the GFS/ECMWF being closer to I-20. Will lean
towards the high-res guidance with highest rain chances along the
Highway 278 corridor, tapering off further south, while leaving a
buffer for uncertainty. There will likely be a sharp gradient on
the southern end of the area of showers/storms. Further south, dry
air and subsidence due the Gulf Coast ridge should largely
suppress development, as well as offshore flow. High res guidance
actually does not indicate any convection south of I-20. So
overall PoPs have been trended downward except in the far north
for the 4th. Highs may reach the mid 90s across the south, but dew
points should mix down enough to keep heat indices below heat
advisory criteria. With dry air moving in and subsidence behind
the MCV, any convection should mainly dissipate by sunset except
perhaps in far northeast AL.

For Wednesday, forcing for convection will be limited to remnant
boundaries and daytime heating due to ridging and anticyclonic
flow aloft ahead of a shortwave moving into the Ozarks. This will
keep rain chances isolated to scattered at most. Rain chances
should increase on Thursday/Thursday night as moisture and lift
increases due to a shortwave moving through KY/TN. The latest
ECMWF is a bit more compact with this wave resulting in less
forcing this far south while the GFS is more elongated with more
forcing over Central Alabama. Models have also trended towards
less in the way of a wind shift/low-level convergence. All in all,
will keep PoPs in the chance/scattered category. The moisture axis
will continue to be located over the forecast area on Friday.

A cold front will move in this weekend as a trough digs over the
eastern US in response to the strengthening anticyclone/ridge over
the western US. The front will likely stall somewhere in the
vicinity of Central Alabama with enhanced rain chances along and
south of the front and drier air moving in behind the front.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

Drier air over the southern half of Alabama this evening has
limited convection and cloud cover. This terminal forecast
advertises mainly VFR conditions. Several small scale boundaries
are near some the northern terminals this evening and have added a
VC mention for an hour or so. Overall moisture levels increase
overnight north and it may also become nearly saturated near
ground level. Went ahead and added a tempo for MVFR BR in the few
hours around daybreak.

At this time, did not mention any ceilings or thunder for the 4th
of July. A slow moving MCV near the western Tennessee and Kentucky
state line will sent several boundaries our way overnight and
something should be leftover near the northern sites tomorrow.
Will monitor this axis as we may have to introduce some TS
tomorrow. Also, there is a small chance of thunderstorms overnight
and may have to add mention if these boundaries continua to
initiate activity.

75

&&

.FIRE WEATHER...

The best chances of showers and thunderstorms will be over
northern portions of Central Alabama today and tomorrow, with
humid conditions continuing. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  88  70  90  71 /  30  40  30  30  30
Anniston    70  89  70  90  72 /  30  40  30  30  30
Birmingham  71  90  72  91  73 /  30  40  10  30  30
Tuscaloosa  72  93  72  93  73 /  20  40  10  20  20
Calera      72  91  72  92  73 /  20  30  10  30  20
Auburn      72  91  71  90  73 /  10  10  10  30  30
Montgomery  73  95  72  94  74 /  10  10  10  20  20
Troy        73  94  70  93  74 /  10  10  10  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 3, 4:41 AM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
441 AM CDT Mon Jul 3 2017

ALZ011>015-017>050-041245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
441 AM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 3, 4:45 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
445 PM CDT MON JUL 3 2017

ALZ018-020-032245-
Etowah AL-Cherokee AL-
445 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 545 PM CDT...

At 444 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pisgah to near Sardis City. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms. Gusty
winds will also occur ahead of the arrival of rain.

Locations impacted include...
Gadsden, Hokes Bluff, Centre, Cedar Bluff, Little River Canyon
National Preserve, Forney, Centre Municipal Airport, Sardis City,
Leesburg, Reece City, Sand Rock, Gaylesville, Tennala, Tabor Road,
Cherokee Rock Village, Pleasant Gap, Cornwall Furnace Park, Blanche,
Little River Falls and Ballplay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 8540 3394 8553 3396 8554 3398 8586
      3408 8610 3417 8620 3418 8619 3419 8611
      3420 8610 3420 8584 3424 8584 3424 8581
      3426 8581 3426 8577 3436 8566 3437 8563
      3440 8563 3444 8558 3449 8557 3453 8552
TIME...MOT...LOC 2144Z 290DEG 24KT 3469 8580 3418 8608

89^GSatterwhite
Special weather statement, Jul 3, 5:39 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
539 PM CDT MON JUL 3 2017

ALZ018>021-032315-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
539 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN...
SOUTHEASTERN ETOWAH...NORTHEASTERN CLEBURNE AND CHEROKEE COUNTIES
UNTIL 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Gaylesville to near Moshat
to Glencoe. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms. These
storms have knocked some trees and power lines down back to the
west. If you are outside, take cover until the storm passes.

Locations impacted include...
Gadsden, Rainbow City, Piedmont, Hokes Bluff, Centre, Cedar Bluff,
Forney, Centre Municipal Airport, Glencoe, Gaylesville, Tennala,
Pleasant Gap, Cornwall Furnace Park, Weiss Lake, Moshat, Ball Flat,
Southside, Coloma, Spring Garden and Cobb City.

LAT...LON 3448 8550 3388 8538 3381 8566 3395 8609
      3408 8570 3448 8551
TIME...MOT...LOC 2238Z 289DEG 30KT 3421 8547 3404 8560 3394 8592

75
Local storm report, Jul 3, 5:44 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT MON JUL 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     CHESNUT BAY RESORT      34.21N 85.70W
07/03/2017                   CHEROKEE           AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN IN CHEROKEE
            COUNTY. SOME NEAR LEESBURG, CENTRE, SAND
            ROCK AND OTHERS. WINDS WERE ESTIMATED AT 50
            TO 55 MPH.

&&

MAL
Special weather statement, Jul 3, 6:38 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
638 PM CDT MON JUL 3 2017

ALZ011-040015-
Marion-
638 PM CDT MON JUL 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION COUNTY...

At 637 PM CDT, a strong thunderstorm was located near Brilliant, or 7
miles north of Winfield, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Brilliant, Glen Allen, Gu-
Win, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker, Pearces
Mill, Texas and Piney Grove.

LAT...LON 3428 8764 3392 8764 3396 8795 3410 8794
TIME...MOT...LOC 2337Z 277DEG 15KT 3403 8783

61
Special weather statement, Jul 3, 7:16 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
716 PM CDT MON JUL 3 2017

ALZ011-013>015-040100-
Fayette AL-Walker AL-Winston AL-Marion AL-
716 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER...
SOUTHEASTERN MARION...WINSTON AND NORTHERN FAYETTE COUNTIES UNTIL 800
PM CDT...

At 716 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Ashridge to near Double
Springs to near Glen Allen. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jasper, Winfield, Haleyville, Carbon Hill, Lynn, Arley, Double
Springs, Addison, Glen Allen, Kansas, Nauvoo, Eldridge, Curry,
Houston Recreational Area, Nesmith, Ashbank, Lake Shore, Brushy Lake,
Poplar Springs and Ashridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3430 8711 3399 8711 3399 8715 3397 8714
      3371 8744 3386 8788 3412 8764 3431 8758
TIME...MOT...LOC 0016Z 281DEG 20KT 3432 8745 3410 8744 3388 8770

75
Special weather statement, Jul 3, 7:59 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
759 PM CDT MON JUL 3 2017

ALZ013>015-040145-
Fayette AL-Walker AL-Winston AL-
759 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WALKER...SOUTHEASTERN WINSTON AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 845 PM CDT...

At 759 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Helicon to near Smith Dam to near Carbon
Hill. Movement was east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Arley, Parrish, Oakman,
Addison, Sipsey, Kansas, Nauvoo, Curry, Gorgas Steam Plant, Smith
Dam, Nesmith, Lake Shore, Poplar Springs, Helicon and Gorgas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3399 8711 3399 8715 3397 8714 3393 8709
      3389 8709 3389 8701 3387 8700 3384 8695
      3380 8695 3377 8702 3369 8704 3368 8706
      3366 8706 3366 8709 3363 8710 3362 8715
      3380 8775 3406 8742 3423 8716 3423 8711
TIME...MOT...LOC 0059Z 278DEG 24KT 3413 8706 3394 8714 3384 8748

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:16 PM CDTSpecial Weather StatementBMXWinston44 min
Jul 3, 7:59 PM CDTSpecial Weather StatementBMXWalker46 min
Jul 4, 3:39 PM CDTSpecial Weather StatementBMXBlount, Etowah, St. Clair66 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.